Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

How to treat persistent depression symptoms in an elderly patient despite taking Ketamine?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 1408 Questions
Question
Just had 5 th Ketamine inf, 4 & 5 produced NO EFFECTS, EVEN THO DOC INCREASED DOSE BY 20% ON 5TH TRY. There was, I repeat no relaxation no comfort , nothing. He said he simply had not seen this before. Any ideas?

Wed, 23 May 2018 in Medicines and Side Effects
 
 
Answered by Dr. Salah Saad Shoman 40 minutes later
Brief Answer:
NMDA receptor dysfunction

Detailed Answer:
Dear Ma'am, I have gone through your question and I understand your concerns but Ketamine exerts its effects by blocking NMDA receptors and stimulating AMPA receptors.. The NMDA receptors appear to be more affected than other glutamate receptors by the aging process, such that there is an overall decline in their number and functionality.. It is possible that those individuals with geriatric depression do not have sufficient NMDA receptors present for effective binding by ketamine, or that the NMDA are not functionally active to bind with kitamine resulting in failed therapy .. I hope you find this helpful..
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor